EpidemiologySolvent abuse is prevalent among street children and working kids. Teenagers start using solvents to gain entry into a gang, and occasionally as experimentation. Its use in a college student is unusual. But this may be a developing pattern indicating spread of the habit into middle class homes. (Kumar S 2008). Most adolescents are one-time or short-term users. Those who abuse inhalants persistently usually have conduct disorders.
Methods of inhalant abuse
- Sniffing - direct inhalation from a container or piece of clothing sprayed with the substance.
- Huffing - holding a soaked cloth over the nose or mouth to increase the concentration of vapours.
- Bagging - breathing from a paper or plastic bag containing the volatile substance to further increase the concentration (Henretig, 1996).
Mechanism of actionYoung people abuse volatile solventsby deliberately inhaling available vapours 15–20 times over 10-15 minutes. This results in concentrations of up to 10000ppm as against the industrial standard of 50-100ppm (Bowen et al., 2006).
Inhaled organic solvents like toluene cross from the blood into the brain within minutes. In the brain cells solvents act on specific receptors (NMDA and GABA) to produce effects similar to those of alcohol. Toluene, a common solvent in thinner and paint, increases opiate receptors in the Nucleus Accumbens - a key brain area associated with the reward system and the experience of pleasure. Toluene enhances dopamine release in the Nucleus Accumbens.
Effects on the body(Lubman 2008)
- At low concentration (500-4000ppm) transient euphoria and disinhibition make abusers prone to risk taking and accidents.
- At higher concentrations (6000-15000ppm) dizziness, sleepiness, slurred speech, blurred vision and headaches appear. Users appear confused, unbalanced, or begin responding to hallucinations.
- Higher doses result in seizures, coma and cardiopulmonary arrest .
Death by inhalant
- Sudden sniffing death is the most common cause. Even first-time experimental users are at risk of sudden sniffing death as a result of heart rhythm abnormalities especially if the user is startled or agitated.
- Suffocation and burns from exploding solvents
- Accidental injury as a result of impulsive risk taking and impaired motor skills while intoxicated.
- Suicide accounts for up to 40% of inhalant-related deaths
- First-time users are also likely to die, perhaps because they are inexperienced at this dangerous pastime.
RecognitionInhalant abuse should be suspected in teenagers showing intermittent intoxication,and signs of recent inhalant abuse including paint or oil stains on clothing or skin, spots or sores around the mouth, red eyes, runny nose, chemical odor on the breath, and a dazed appearance (Anderson, 2003).
Mass screening in schools could be undertaken as part of the annual health check. The mental health component for middle and high schoolers should include the CRAFFT. The CRAFFT is a validated short screening instrument for substance abuse in teenagers.
Laboratory diagnosis is not reliable as these volatile substances
- Do not persist in the body beyond a few hours
- They are undetectable in urine samples because of their volatility
- Hippuric acid, a long lasting toluene metabolite is also produced by foods and raises the question of false positives. Also, it is usually not available for testing in emergency
OutcomeFor most adolescents inhalant use should be regarded as a passing phase or fad. A few persistent users have antisocial personality disorder and abuse other substances. Chronic users develop damage to all organ systems - heart, lungs, brain, kidneys, and liver. The good news (Cairney et al., 2005) -
Damage to the brain is reversible with abstinence
TreatmentThere is no specific medication to treat intoxication or for abstinence.
If you suspect a child is intoxicated with an inhalant stay calm and do not alarm him or her. Startling or frightening the child precipitates hallucinations and can also lead to ‘sudden sniffing death’ due to the effect on heart rhythm. Initiate cardio-pulmonary resuscitation (CPR) until help arrives if there is no heart beat or breathing.
When the child or adolescent recovers the incident should be discussed non-confrontationally. Remember, even a single inhalation can kill the child. Also abuse of other substances is frequent with regular whitener abusers. After talking it over commit to seeking psychiatric help. Social, environmental and recreational opportunities need to be addressed.
- Carrie E. Anderson, and Glenn A. Loomis. Recognition and Prevention of Inhalant Abuse. Am Fam Physician. 2003 Sep 1;68(5):869-874. (Also gives good links for information on inhalant abuse and prevention)
- Bowen SE, Batis JC, Paez-Martinez N, Cruz SL. The last decade of solvent research in animal models of abuse: mechanistic and behavioral studies. Neurotoxicol Teratol. 2006;28:636–647.
- Cairney S, Maruff P, Burns CB, Currie J, Currie BJ. Neurological and cognitive recovery following abstinence from petrol sniffing. Neuropsychopharmacology. 2005 May;30(5):1019-27.
- Henretig F. Inhalant abuse in children and adolescents. Pediatr Ann. 1996 Jan;25(1):47-52.
- Kumar S, Grover S, Kulhara P, Mattoo SK, Basu D, Biswas P, Shah R. Inhalant abuse: A clinic-based study. Indian J Psychiatry. 2008 Apr;50(2):117-20.
- D I Lubman, M Yücel and A J Lawrence. Inhalant abuse among adolescents: neurobiological considerations. Br J Pharmacol. 2008 May; 154(2): 316–326. Published online 2008 March 10. doi: 10.1038/bjp.2008.76.